Q. My mother was on Lipitor for less than two years when she developed muscle weakness and started having trouble speaking. She was initially diagnosed with primary lateral sclerosis and told to continue on her Lipitor.
Her condition deteriorated rapidly and she ended up confined to a wheelchair and unable to speak. She passed away in July at the age of 57 from ALS, Lou Gehrig’s disease.
I truly believe this was brought on by Lipitor and was fascinated to read of a connection in your column. She was in vibrant good health until she started the Lipitor and it was the only drug she ever took.
A. We are indeed sorry to learn of your mother’s death. Scientists have not yet determined whether cholesterol-lowering drugs such as Lipitor, Crestor or Zocor can actually trigger motor neuron diseases like primary lateral sclerosis (PLS) or amyotrophic lateral sclerosis (ALS).
In a previous column, we reported that the World Health Organization drug-monitoring center had found an unexpected association between statins and ALS-like syndrome (Drug Safety, June 2007). Since that time, we have received dozens of heartbreaking stories similar to yours. Many people were diagnosed with PLS after developing severe muscle weakness or cramping on cholesterol-lowering drugs. This condition is not considered fatal but it can be incapacitating.
Others report symptoms such as stumbling, falling, slurring speech or having difficulty swallowing after taking the statin-type cholesterol-lowering medicines. In many instances, the condition was diagnosed as ALS. There is no cure for this disease that causes degeneration of muscles and nerves.
Such reactions may be reported on this website, where more details are available. We will forward case reports to researchers and the FDA for further review.